Mississippi, 2006

Damaging Wind in Mississippi, August 5, 2006

August 5, 2006 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 1:35 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 5, 1:35 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT SAT AUG 5 2006

.DISCUSSION...
FOR THIS EVENING...SCATTERED THUNDERSTORMS HAVE DEVELOPED JUST ABOUT
EVERYWHERE SOUTH OF HWY 82. A COUPLE OF STORMS HAVE PULSED UP TO
NEAR SVR LIMITS...WITH ONE PARTICULAR STORM OVER SOUTHERN LEAKE
COUNTY EARLIER SHOWING A THREE BODY SCATTER SPIKE. EXPECT THAT
ACTIVITY WILL CONTINUE TO DEVELOP AND PROPAGATE ALONG OUTFLOW TOWARD
THE SW THIS EVENING. LAPS SHOWS BEST INSTABILITY FROM E CENTRAL LA
ACROSS SW AND S CENTRAL MS...SO EXPECT THAT AS CLUSTERS OF STORMS
PROPAGATE IN THAT DIRECTION THEY WILL REMAIN STRONG WITH A FEW
SEVERE STORMS...PARTICULARLY WHERE MERGERS/INTERACTIONS TAKE PLACE.
SVR ACTIVITY SHOULD BE MORE ISOLATED ELSEWHERE. ACTIVITY SHOULD
GRADUALLY WIND DOWN THIS EVENING...BUT STILL COULD BE A FEW
SHRA/TSRA OVERNIGHT MAINLY OVER WESTERN SECTIONS WITH LIFT FROM TUTT
LOW AS WAS SEEN EAST OF US LAST NIGHT.

FOR SUNDAY...GFS GUIDANCE SHOWS DRIER AIR OVERSPREADING NE 1/2 OF
FORECAST AREA IN WAKE OF TUTT LOW. THIS GOES ALONG WELL WITH CURRENT
WATER VAPOR IMAGERY...BUT WOULD STILL EXPECT THAT AT LEAST SOME
ISOLATED ACTIVITY WILL BE POSSIBLE EVEN IN THIS AREA. GFS MOS POPS
WERE VERY LOW OVER NE 1/2 OF AREA...AND HAVE BUMPED UP SLIGHTLY TO
GET MENTION OF ISOLATED STORMS INTO FORECAST. FARTHER SW...PROXIMITY
TO TUTT LOW AND DEEPER MOISTURE SHOULD RESULT IN MORE ACTIVITY AND
WENT ALONG WITH GFS MOS CHANCE CATEGORY POPS. WITH REGARD TO
TEMPERATURES SUNDAY...EVEN THOUGH LOW LEVEL TEMPS ARE NOT QUITE AS
WARM AS TODAY...STILL SEEMS AS THOUGH GFS MOS CONTINUES TO BE A
LITTLE COOL AND WILL GO A FEW DEGREES ABOVE. SUN NIGHT SHOULD SEE
ANY STORM ACTIVITY DECREASE IN THE EVENING HOURS. GUIDANCE
POPS/TEMPS LOOK OK.  /AEG/

MAIN FOCUS OF THE MED RANGE/EXTENDED PORTION OF THE FORECAST WILL
CONTINUE TO REVOLVE AROUND THE LARGE UPPER ANTICYCLONE THAT WILL GET
ESTABLISHED OVER THE CENTRAL CONUS THIS WEEK. THE MODEL CONSENSUS
SUGGESTS THE CENTER OF THE UPPER HIGH WILL REACH 597-598 DM AS IT
PEAKS BY TUE/WED. BY THE END OF THE WEEK THE GUIDANCE SUGGESTS THE
RIDGE WILL WEAKEN SOME AS A LARGE TROUGH DEVELOPS OVER THE GREAT
LAKES REGION AND NE US. THE MAIN ISSUE WITH THIS DEVELOPING LARGE
UPPER RIDGE WILL BE THE MAX TEMPS ACROSS THE AREA. EXPECT HIGHS TO
RANGE FROM 95-100 MON-WED WITH EVEN HOTTER TEMPS FOR THU-FRI. I FEEL
THAT THE LINGERING EFFECTS OF THE RIDGE...ALONG WITH A SWITCH TO
MORE WESTERLY LOW-LEVEL FLOW WILL SUPPORT THE WARMEST TEMPS OF THE
PERIOD. THROUGH THE PERIOD...I WILL CONTINUE TO BETTER GUIDANCE FOR
HIGH TEMPS AND WITH NEARLY ALL OF THE FORECAST AREA REACHING 100
DEGREES FOR THU/FRI.

AS FOR PRECIP CHANCES...THERE WILL BE A SMATTERING OF ISOLATED
ACTIVITY THROUGH THE EXTENDED...BUT I FEEL THAT THE EFFECTS OF THE
RIDGE WILL REALLY SUPPRESS ACTIVITY. HIGH MID-LEVEL HEIGHTS AND REAL
WARM MID-LEVEL TEMPS WILL MAKE IT HARD FOR CONVECTION TO GET GOING.
THE GFS OFFERS A MIXED BAG OF PRECIP CHANCES THROUGH THE
EXTENDED...BUT KEEPS WAVERING ON WHICH PERIOD THAT IT MAY OCCUR.
ADDITIONALLY...WHEN IT DOES CONVECT...IT IS DOING SO ON AREAS THAT
HAVE NEAR 80 DEGREE SFC DEWPT. THIS IS SUGGESTING TO ME THAT THE
MODEL IS NOT HANDLING THINGS WELL AND THAT ANY ACTIVITY WILL REMAIN
ISOLATED IN NATURE AND WILL BE MAINLY CONFINED TO THE S HALF WHERE
THE BEST MOISTURE WILL EXIST.   /CME/

&&

.AVIATION...
MAIN CONCERN FOR AVIATION IS THUNDERSTORM ACTIVITY. UPDATED JAN TAF
ALREADY TO PUT OUTFLOW BOUNDARY PASSAGE IN...AND HBG TO SPEED UP
ONSET OF TEMPO TSRA. OVERALL HAVE ABOUT A THREE HOUR PERIOD OF TEMPO
IFR WITH G35KT IN TSRA AT JAN/MEI/HBG THIS AFTERNOON. LEFT MENTION
OF TSRA OUT OF NORTHERN SITES AS EXPECT ACTIVITY TO REMAIN MORE
ISOLATED. THIS IS WORKING OUT FOR NOW BUT WILL UPDATE IF CONVECTION
STARTS TO LOOK AS IF IT WILL THREATEN A PARTICULAR SITE. COULD BE
SOME MVFR BR/HZ LATE TONIGHT/SUN MORNING...MAYBE EVEN SPOTTY IFR IN
AREAS WHERE SOME DECENT RAIN FALLS THIS AFTERNOON. PUT 5-6SM VSBYS
IN TAFS AND EVENING SHIFT CAN REEVALUATE AFTER THEY SEE WHERE RAIN
OCCURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  96  73  96 /  39  14   8   6
MERIDIAN      71  97  71  95 /  42  11   6  11
VICKSBURG     74  96  72  97 /  33  22  11   6
HATTIESBURG   73  94  72  94 /  43  30  13  23
NATCHEZ       74  94  74  93 /  40  28  14  20
GREENVILLE    72  96  72  97 /  23  18   9   6
GREENWOOD     72  96  72  97 /  31   9   7   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION: AEG
LONG TERM: CME
Hazardous weather outlook, Aug 5, 10:08 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1108 AM CDT SAT AUG 05 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061608-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1108 AM CDT SAT AUG 05 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
AREA THIS AFTERNOON AND EVENING...ESPECIALLY AFTER 3 PM. DAMAGING
WIND GUSTS AS HIGH AS 70 MPH ARE THE MAIN RISKS WITH ANY SEVERE
STORMS...ALTHOUGH A FEW STORMS COULD ALSO PRODUCE HAIL UP TO THE
SIZE OF QUARTERS. THE GREATEST RISK OF SEVERE STORMS WILL BE
ALONG AND SOUTHEAST OF A MACON...TO JACKSON...TO NATCHEZ LINE.

AN UPPER LEVEL LOW PRESSURE AREA MOVING WEST ALONG THE GULF COAST
WILL CREATE A FAVORABLE ENVIRONMENT FOR SCATTERED THUNDERSTORMS
ACROSS THE REGION THIS AFTERNOON AND EVENING. RELATIVELY COOL AND
DRY AIR AT MID LEVELS OF THE ATMOSPHERE...COMBINED WITH SOME WIND
SHEAR...WILL RESULT IN CONDITIONS FAVORABLE FOR AT LEAST ISOLATED
SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND MARGINALLY
SEVERE HAIL. THE GREATEST COVERAGE OF STORMS WILL BE IN SOUTHERN
AND EASTERN SECTIONS OF THE AREA...BUT ISOLATED STORMS WILL ALSO
DEVELOP IN THE NORTH AND WEST. ALONG WITH THE WIND AND HAIL
THREAT...FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH
THE STRONGEST STORMS. PEOPLE ENGAGED IN OUTDOOR ACTIVITIES THIS
AFTERNOON SHOULD KEEP AN EYE TO THE SKY AND BE READY TO MOVE TO A
SAFE PLACE IF THUNDER IS HEARD OR THREATENING WEATHER IS
OBSERVED.

...SEASONAL THREATS...
DESPITE A FEW MORE CLOUDS AND AREAS OF PRECIPITATION EXPECTED TO
BE AROUND THE ARKLAMISS THIS WEEKEND...TEMPERATURES WILL REMAIN
QUITE HOT WITH HUMIDITY GENERALLY ON THE INCREASE. DAYTIME HEAT
INDEX VALUES BOTH SATURDAY AND SUNDAY MAY PEAK NEAR 105 DEGREES
IN MANY AREAS.

THOSE WITH PLANS TO SPEND TIME OUTDOORS THIS WEEKEND SHOULD TAKE
PRECAUTIONS AGAINST THE HEAT BY DRINKING PLENTY OF NON-ALCOHOLIC
FLUIDS...AVOIDING PROLONGED EXPOSURE TO THE SUN AND WEARING
LOOSE-FITTING AND LIGHT COLORED CLOTHING.

REMEMBER...AT HEAT INDEX GREATER THAN 105 OVER-EXPOSURE CAN
RESULT IN HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS SATURDAY AFTERNOON AND
EVENING...BUT IS OTHERWISE NOT ANTICIPATED THROUGH NEXT SATURDAY
MORNING...AUGUST 11TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 5, 1:48 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT SAT AUG 5 2006

MSZ049-052035-
RANKIN-
248 PM CDT SAT AUG 5 2006

...A STRONG THUNDERSTORM HAS DEVELOPED OVER RANKIN COUNTY...

AT 245 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM OVER EASTERN RANKIN COUNTY...JUST SOUTHWEST OF
PELAHATCHIE. THE STORM WAS MOVING WEST SOUTHWEST AT 10 MPH...AND WILL
PASS SOUTH OF INTERSTATE 20 AS IT MOVE TOWARD THE BRANDON VICINITY.

WIND GUSTS TO 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE LIKELY WITH THIS STORM.

PERSONS OUTDOORS...SHOULD TAKE COVER AS THE STORMS APPROACH. WINDS
WILL HAVE THE POTENTIAL TO DOWN WEAKLY ROOTED OR DECAYING TREES. IF
YOU ARE CLOSE ENOUGH TO HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

AVOID AREAS WHERE WATER COVERS THE ROADWAY...TURN AROUND DONT DROWN.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
August 5, 1:50 PM CST
Where
Lamar County, 6 mi SW of Purvis
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.083, -89.483

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532775.